Alert archive / South Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 27, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 19, 2023, 4:28 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jul 19, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2023, 4:28 AM EDT (08:28 UTC)
- In effect from
- Jul 19, 2023, 6:00 AM EDT
- Expired
- Jul 19, 2023, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1415 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
529 WHUS42 KILM 190828 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 428 AM EDT Wed Jul 19 2023 NCZ106-108-SCZ054-056-191630- /O.NEW.KILM.BH.S.0027.230719T1000Z-230720T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 428 AM EDT Wed Jul 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents expected in Coatal Horry County. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
2 follow-up statements
370 WHUS42 KILM 191625 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1225 PM EDT Wed Jul 19 2023 NCZ106-108-SCZ054-056-200000- /O.CON.KILM.BH.S.0027.000000T0000Z-230720T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 1225 PM EDT Wed Jul 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents expected in Coastal Horry County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
062 WHUS42 KILM 200001 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 801 PM EDT Wed Jul 19 2023 NCZ106-108-SCZ054-056-200115- /O.EXP.KILM.BH.S.0027.000000T0000Z-230720T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 801 PM EDT Wed Jul 19 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$ IGB
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 19, 3:50 AM EDT, 38 minutes earlier.
Area forecast discussion, Jul 19, 3:50 AM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 350 AM EDT Wed Jul 19 2023 .SYNOPSIS... The Bermuda High will keep conditions warm and muggy for several days, the heat possibly peaking on Friday. Showers and storms will become increasingly widespread as a front approaches, though no given day appears a washout. With the front stalled nearby next week the heat will be tapered a bit and storms will continue to be scattered in coverage each day. && .NEAR TERM /THROUGH TONIGHT/... A combination of a mid level shortwave, inland surface trough, and coastal sea breeze is likely to support convection across a portion of the area this afternoon. Shear remains weak throughout the day, but outflow-driven convection may become organized as it pushes eastward and will have the added benefit of upper level lift underneath the shortwave. Low level lapse rates and surface return flow will generate above average instability during the late afternoon further supporting the potential for an organized mass of convection. The location of upwind development will be an important factor for our late afternoon storm chances as debris clouds north of progressing storms could rob some of the instability and the surface-based thermal gradient of the advancing cold pool. The biggest concern will be the potential for damaging wind gusts, especially with the rarity of a 20 knot NW to SE storm motion. Hodographs must be considered as well despite calculated SRH being rather low. Values around 50-100 between the surface and 2 km will posses enough environmental turning that an intersection with the sea breeze or other mesoscale boundary could produce a localized increases in ingested vorticity. Storms will push offshore during the early evening and may maintain their intensity due to the upper level lift following. Debris clouds linger overnight and BL winds remain elevated in the turbulent air that follows, negating most if not all fog chances despite surface decoupling. Overnight lows in the mid and upper 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Active weather on Thursday with SPC highlighting the area with a Slight Risk/level 2 of 5/mainly for damaging winds. The afternoon will be seasonably hot but dewpoints in the mid to upper 70s will yield moderate instability and low LCLs all while low to mid level wind fields strengthen slightly just enough to where weak storm organization will be possible. And although not explicitly outlined in the SWODY2 probabilistic maps there may be a small tornado threat late evening/early Thursday night as backing surface winds lengthen the 0-1km hodographs. The elevated storm coverage and associated cloud cover will lead much only spotty Heat Advisory readings and it is tough to say how much of the area will need the headline. A weak front pushes through lazily on Friday with only a brief PW drop that already reverses by Friday night. With the lesser storm coverage compared to Thursday, Friday afternoon's temperatures will once again run above climo bringing more widespread Heat Advisory criteria. && .LONG TERM /SATURDAY THROUGH TUESDAY/... A front will nearly stall nearby for most of the long term, certainly not the norm for the late July. Over the weekend the front will be close by to our north and west favoring fairly seasonable temperatures and dewpoints high. Shower and storm distribution will only be slightly elevated above their seasonable normals and there may be a flatter than normal diurnal decrease in storms as the convergence associated with the boundary could keep them developing overnight; the SW mid level flow pushing some that form west of I-95 into the area, the same with offshore convection. The forecast gets a little murky Monday into Tuesday as we lose most of our SWrly mid level flow as heights rise. If the frontal boundary survives that long it will be aided by mesoscale boundaries (outflow, diff heating, and sea breeze) to keep a slightly elevated distribution of thunderstorms. With the loss of steering flow and a higher than normal distribution of storms a small threat for heavy rain may develop. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... VFR today. Isolated to widely scattered thunderstorms that may affect the individual terminals. Have maintained VCTS in lieu of going with PROB30 groups due to the suspect coverage/threat at this time. Extended Aviation Outlook... VFR to dominate this period. Could see brief MVFR/IFR from convection Wed early evening...and especially again Thu aftn/evening as a bonafide upper level vort passes overhead. Sfc front drops SE and stalls in the vicinity late Fri thru the weekend with flight restrictions possible from convection late morning thru late evening each day. && .MARINE... Through Tonight... Southerly winds increase with a surface trough over the Piedmont today. Outside of convection this evening and overnight, winds remain elevated at 15-20 knots and periodic gusts between 20-25 knots. As the surface trough pushes offshore with a convective complex to the north overnight, winds become SW, maintaining 15-20 knots. Seas build with the ongoing wind wave to 3- 4 feet today. Thursday through Sunday... Southwesterly winds early in the period, so typical of July. Wind speeds to be a bit higher than the norm though as upper level disturbances moving overhead encourage deeper mixing. The southwesterly wind wave will be the dominant sea whereas lesser swell components out of the southeast will be present. Wind speeds ease on Friday night into Saturday with the approach of a cold front, seas to follow as the shorter period waves lose energy. The front will be stalled nearby to the NW on Sunday keeping the winds light and seas will settle to 2-3 ft. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...21 SHORT TERM...005 LONG TERM...005 AVIATION...21 MARINE...ILM
Hazardous weather outlook, Jul 19, 3:59 AM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 359 AM EDT Wed Jul 19 2023 NCZ110-SCZ054-200800- Coastal Brunswick-Coastal Horry- 359 AM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Slight Risk (Risk Level 2 of 5) on Thursday, mainly due to the potential for damaging thunderstorm wind gusts. Moderate risk of rip currents may return late this week. Heat Advisories may be needed Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-055-056-058-059- 200800- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Coastal Georgetown-Central Horry-Northern Horry- 359 AM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Slight Risk (Risk Level 2 of 5) on Thursday, mainly due to the potential for damaging thunderstorm wind gusts. Heat Advisories may be needed Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-200800- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 359 AM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 21
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:15 PM EDT | Special Weather Statement | ILM | Georgetown | 30 min |
| Jul 19, 7:24 PM EDT | Special Marine Warning | ILM | 66 min | |
| Jul 19, 7:38 PM EDT | Special Weather Statement | ILM | Pender | 37 min |
Nearby
Beach Hazards Statements in South Carolina, 2023Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.